Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Extravasation

(20 Posts)
doinmummy Sun 14-Oct-12 21:40:39

I had IV antibiotics- Gentamicin over 3 days last week, Wed,Thurs and Fri. The first lot hurt a bit but I was a bit high on morphine, so put up with it. The second lot also hurt, but as I was in a room on my own and attached to a trolley I had to shout to get a nurse in, which took a while. I ended up turning the drip off myself. The nurse came in and said she would just slow the drip down a bit. The third lot really hurt and the skin around the venflon swelled up ( venflon hadbeen in for 3 days by now) Nurse came over and said ' Oh it's tissued ' and turned the drip off.

Lots of other things were going on, which I had complained about (waiting for hours, no communication etc) so when I drew breath and was about to ask the nurse to remove the venflon as it was really really hurting, the nurse just said in a huffy voice 'yes I know you need a new needle' and walked off. I just shut up as I felt I had already made a fuss.

Now my arm is red,swollen,blistered and oozing clear fluid. I am so so cross with the ward.

Do you think the Gentamicin has caused this? I dont see what else it can be/

Birdland Sun 14-Oct-12 22:05:31

Hi, sorry to hear about your experience

From what I know Gentamicin is an irritant which can cause extravasation-information on the net. Please go and get your arm properly assessed at hospital. I'm amazed that you weren't treated at the time. I'm on chemo which can cause extravasation and the nurses watch me all the time whilst having it and have extravasation kits to deal with incidents.

Hope you feel better soon

doinmummy Sun 14-Oct-12 22:15:33

Thankyou. TBh the whole experience was shockingly bad. Unprofessional nurses who actually stood in the waiting room, pointed at me and said 'she needs antibiotics' pointed at a chap next to me and said 'he's waiting for medication'.

doinmummy Sun 14-Oct-12 22:40:34

I hope your chemo is going ok. How are you feeling? Knocks my sore arm into a cocked hat. I wish you wellxx

Birdland Sun 14-Oct-12 22:43:21

It sounds awful. I've been in hospital all today for various reasons and I have to say the staff were just brilliant. Kind, efficient and thorough. It makes so much difference.

I hope you get your arm sorted out and you might want to think about contacting the hospital PALS service to raise your concerns. Good luck

Birdland Sun 14-Oct-12 22:45:07

Sorry crossed posts! I'm ok-had a bit of a drama today with a raised heart rate and temp but alls well. Thanks x

doinmummy Sun 14-Oct-12 22:51:34

I thought about an official complaint but I work there.Not on that particular ward. I'm dreading going in tomorrow as my boss got involved and I think they thought I was making a fuss about nothing (just having to wait for 4 hours). I was actually upset about my arm, it all came out in a bit of a muddle I think because I was a bit away with the fairies on morphine.

Birdland Sun 14-Oct-12 23:02:19

Crikey-its a bit complicated then. I know extravasation is taken pretty seriously as for some drugs it can cause a lot of problems (the vesicant ones-i'm not sure if Gentamicin falls into this category).

If you get your arm seen to tomorrow and explain the situation perhaps you won't need to complain-staff may have to take action. I also work in NHS and I'd class it as a reportable incident-particularly if there are guidelines around administering irritant drugs and the treatment if it seeps into the surrounding tissue. It doesn't seem like these were followed. I'm also told after chemo to go back to A and E if I get any problems including reddening or swollen arm as the problems can manifest later.

Let me know how you get on

doinmummy Sun 14-Oct-12 23:09:11

Thankyou for replying, I will show my boss my arm tomorrow. I understand that chemo drugs, among others, are not good if they seep into soft tissue as they can cause nasty burns. I dont think Gentamicin falls into the same category,however, my arm is very sore and red and blistered.It can only be the Gentamicin really.

I am anxious for my boss to see my arm so I can prove I wasn't making a fuss about nothing. I have taken photos of it too.

I dont know our Trust's policy on extravasation, but I do know that I said to the nurse that the venflon might need a flush and she didn't flush it. Also , having to stop the drip myself because I couldn't attract anyone's attention was not good.

Birdland Mon 15-Oct-12 09:43:35

I don't think Gentamicin falls into the same category but when I googled drugs causing extravasation it did come up. You might find your Trusts policy on the net or your nhs intranet.
I agree having to stop the drip yourself is just appalling. Good luck today

tabbycat15 Mon 15-Oct-12 13:40:56

That's terrible treatment. You do need to complain. Let us know how you get on.

doinmummy Mon 15-Oct-12 19:01:29

Well, I feel even worse after today. I'm not sure what i expected though.
Went to my boss, she asked me to write a report about it all which I have done.
We did show my arm to a couple of our consultants who said they didn't really know what we should do with regard to treatment . Then we went to A&E a nurse peered over her desk at my arm and said dont worry it will fade.
Then a colleague took me to dermatology nurses who said I should go to my GP.
I have a swollen arm with an indented yellowy patch and scabby bits round the edge ,which were oozing before they scabbed over.

Was I expecting too much to have been treated at the place I work rather than have had to go to my GP ?(who advised steroid cream for the swelling even though there is a very raw open wound)
I dont want to make a massive fuss but feel a bit brushed off.

Birdland Mon 15-Oct-12 20:34:56

Oh my goodness! I would really consider making a complaint or ask to speak to the A&E Consultant to discuss what happened. I'd also look at the drug administration/extravasation policies.

I know incidents like this do happen but the fact that you had to turn your own drip off and no one appears to have taken your concerns seriously or properly assessed your arm is really poor

Haemadoots Mon 15-Oct-12 20:43:44

Oh sounds awful op sad I don't think flushing it would do any good if it had already tissued, would just be injecting more fluid into the tissues. Have you tried a hot compress, we used to use kaolin poultices but think these are not used now sad loved the smell of them. I would go back to gp if you think it's getting infected.

doinmummy Mon 15-Oct-12 21:38:44

I am nearly in tears now and wondering whether to go to A & E. My arm is so so hot. The middle bit has gone yellow. I dont think steroid cream will help...can you put it on broken skin ?

WWYD?

Haemadoots Mon 15-Oct-12 21:56:49

If its that bad I would go to a&e op, it could be infected

Birdland Mon 15-Oct-12 21:57:15

Please go to A and E-any hotness or redness could be symptoms that need treatment.

The more I read about the subject the more shocked I am. There are certain procedures that need to be followed after an incident like yours. Thankfully gentamicin is not a vesicant drug but its an irritant and known to cause problems when it gets into the tissues. I hope you are ok

doinmummy Mon 15-Oct-12 22:56:52

Just back from OOH Doctor, He has given me oral antibiotics.

I dont know how to handle this when I get into work tomorrow. I will give my written report on what happened to my Boss but wonder if I should mention that I'm thinking of taking it to PALS? I dont want my report to just be a 'learning exercise' for the ward. I would like an official apology from someone. OTOH I dont want to be seen as a trouble maker.

Haemadoots Mon 15-Oct-12 23:20:23

That good you got antibiotics op hope your arms better soon

doinmummy Mon 15-Oct-12 23:28:23

Thankyou for your support Haemadoots

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now